Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Spectral representations, and approximations, of divergence-free vector fields

Authors: Giles Auchmuty and Douglas R. Simpkins
Journal: Quart. Appl. Math. 74 (2016), 429-441
MSC (2010): Primary 35Q35, 35P05, 41A99, 76M22
DOI: https://doi.org/10.1090/qam/1427
Published electronically: June 20, 2016
MathSciNet review: 3518223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Special solutions of the equation for a solenoidal vector field subject to prescribed flux boundary conditions are described. A unique gradient solution is found and proved to be the least energy solution of the problem. This solution has a representation in terms of certain $ \Sigma -$$ \mbox {Steklov}-$eigenvalues and eigenfunctions. Error estimates for finite approximations of these solutions are obtained. Some results of computational simulations for two-dimensional and axisymmetrical problems are presented.

References [Enhancements On Off] (What's this?)

  • [1] Giovanni P. Galdi, An introduction to the mathematical theory of the Navier-Stokes equations. Vol. I, Springer Tracts in Natural Philosophy, vol. 38, Springer-Verlag, New York, 1994. Linearized steady problems. MR 1284205
  • [2] Robert Dautray and Jacques-Louis Lions, Mathematical analysis and numerical methods for science and technology. Vol. 2, Springer-Verlag, Berlin, 1988. Functional and variational methods; With the collaboration of Michel Artola, Marc Authier, Philippe Bénilan, Michel Cessenat, Jean Michel Combes, Hélène Lanchon, Bertrand Mercier, Claude Wild and Claude Zuily; Translated from the French by Ian N. Sneddon. MR 969367
  • [3] Lawrence C. Evans and Ronald F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992. MR 1158660
  • [4] Giles Auchmuty, Steklov eigenproblems and the representation of solutions of elliptic boundary value problems, Numer. Funct. Anal. Optim. 25 (2004), no. 3-4, 321–348. MR 2072072, https://doi.org/10.1081/NFA-120039655
  • [5] Giles Auchmuty, Spectral characterization of the trace spaces 𝐻^{𝑠}(∂Ω), SIAM J. Math. Anal. 38 (2006), no. 3, 894–905. MR 2262947, https://doi.org/10.1137/050626053
  • [6] Giles Auchmuty, Bases and comparison results for linear elliptic eigenproblems, J. Math. Anal. Appl. 390 (2012), no. 1, 394–406. MR 2885782, https://doi.org/10.1016/j.jmaa.2012.01.051
  • [7] Giles Auchmuty, Finite energy solutions of self-adjoint elliptic mixed boundary value problems, Math. Methods Appl. Sci. 33 (2010), no. 12, 1446–1462. MR 2680685, https://doi.org/10.1002/mma.1258
  • [8] F. Hecht, A le Hyaric, K. Ohtsuka and O. Pironneau, ``FreeFEM++, v3.29,'' 17/3/2014 (online), available at http://www.freefem.org/ff++/ftp/freefem++doc.pdf
  • [9] F. Hecht, New development in freefem++, J. Numer. Math. 20 (2012), no. 3-4, 251–265. MR 3043640
  • [10] Douglas R. Simpkins, Steklov Eigenfunctions; Applications to Div-Curl systems using FreeFEM++, project report. Available at http://www.math.uh.edu/~giles/simpkins

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35Q35, 35P05, 41A99, 76M22

Retrieve articles in all journals with MSC (2010): 35Q35, 35P05, 41A99, 76M22

Additional Information

Giles Auchmuty
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: auchmuty@uh.edu

Douglas R. Simpkins
Affiliation: Weatherford International, Houston, Texas
Email: SimpkinsDouglas@yahoo.com

DOI: https://doi.org/10.1090/qam/1427
Received by editor(s): December 29, 2014
Published electronically: June 20, 2016
Additional Notes: The research of the first author was partially supported by NSF award DMS 11008754
Article copyright: © Copyright 2016 Brown University

American Mathematical Society